I stumbled across a Safety Warning from The Healthy Canadian's Website.
Health Canada has completed a safety review of the serotonin blocking drugs dolasetron (ANZEMET), granisetron (KYTRIL and generics), ondansetron (ZOFRAN and generics) and palonosetron (ALOXI), which are used for treating nausea and vomiting. This review identified a potential risk of serotonin syndrome.
Serotonin syndrome occurs when serotonin, a chemical normally found in the body, accumulates to high levels. This usually happens with combinations of certain serotonin drugs, but may also occur with a single drug.
It is very important to diagnose serotonin syndrome early as it can be fatal if not treated. Symptoms of serotonin syndrome may include agitation, confusion, fast heartbeat, muscle twitching or stiffness, fever, loss of consciousness or coma. As serotonin syndrome can be misdiagnosed, it is important that patients who experience any of these symptoms should talk to a healthcare practitioner immediately.
The Canadian Product Monographs for ALOXI, KYTRIL and ZOFRAN now contain this new safety information. ANZEMET has been withdrawn from the Canadian market by the manufacturer. Manufacturers of generic versions of these drugs will also update their Product Monographs.
Health Canada has received two domestic reports of serotonin syndrome involving this class of drugs. The reported cases did not result in fatalities. Cases of serotonin syndrome or other serious or unexpected adverse reactions in patients receiving these drugs should be reported to the manufacturers, or to Health Canada."
So what is Serotonin Syndrome? From Wikipedia:
"Signs and symptoms
Symptom onset is usually rapid, often occurring within minutes of elevated serotonin levels. Serotonin syndrome encompasses a wide range of clinical findings. Mild symptoms may consist of increased heart rate, shivering, sweating, dilated pupils, myoclonus (intermittent tremor or twitching), as well as overresponsive reflexes. However, many of these symptomes may be side effects of the drug or drug interaction causing excessive levels of serotonin; not an effect of elevated serotonin itself. Tremor is a common side effect of MDMA's action at dopamine, wheras hyperreflexia is symptomatic of exposure to 5ht agonists. Moderate intoxication includes additional abnormalities such as hyperactive bowel sounds, high blood pressure and hyperthermia; a temperature as high as 40 °C (104 °F) is common in moderate intoxication. The overactive reflexes and clonus in moderate cases may be greater in the lower limbs than in the upper limbs. Mental changes include hypervigilance or insomnia and agitation. Severe symptoms include severe increases in heart rate and blood pressure that may lead to shock. Temperature may rise to above 41.1 °C (106.0 °F) in life-threatening cases. Other abnormalities include metabolic acidosis, rhabdomyolysis, seizures, renal failure, and disseminated intravascular coagulation; these effects usually arising as a consequence of hyperthermia.
The symptoms are often described as a clinical triad of abnormalities:
Cognitive effects: headache, agitation, hypomania, mental confusion, hallucinations, coma
Autonomic effects: shivering, sweating, hyperthermia, vasoconstriction, tachycardia, nausea, diarrhea.
Somatic effects: myoclonus (muscle twitching), hyperreflexia (manifested by clonus), tremor."
When I read the symptoms I noted many that are also common in dysautonomia. It certainly caught my attention. I have no idea if Serotonin syndrome can be "mild" or "Severe".. but I know a lot of families depend on Zofran so wanted to share.